Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 99, NWS Twin Cities, MN

June 22, 1999Anoka County, Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 22, 1999, 3:55 PM CDT for Anoka County, Washington County, Minnesota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1999, 3:55 PM CDT (20:55 UTC)
Expired
Jun 22, 1999, 5:00 PM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Anoka County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:00 PM CDTThunderstorm Wind 50Fridley, MNTrees down. Estimated Windspeed.
Jun 22, 4:10 PM CDTThunderstorm Wind 50Coon Rapids, MNTrees down. Estimated Windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS1 KMSP 222058 RRA
SVRMSP
MNC003-163-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT TUE JUN 22 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANOKA COUNTY IN EAST CENTRAL MINNESOTA
  WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 500 PM CDT

* AT 355 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORM STRETCHING FROM PLYMOUTH THROUGH MINNEAPOLIS TO 
ST PAUL. THESE THUNDERSTORMS WERE MOVING NORTH AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  
  BLAINE
  LINO LAKES
  STILLWATER
  MARINE ON ST CROIX
  LAKELAND
  HUGO
  

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:15 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT TUE JUN 22 1999

FORECAST CONCERN NEAR TERM...CONVECTIVE AND HEAVY RAIN POTENTIAL.

50H TROF SWINGING NORTHEAST INTO IOWA WITH RAPID DEVELOPMENT INTO
SOUTHERN MINNESOTA.  WITH 65 TO 70 DEGREE DEWPOINTS AND PRECIPITABLE
WATER VALUES INTO AROUND 1.5 INCHES WILL MENTION LOCALLY HEAVY RAIN
IN THE EAST.  850MB THETA-E RIDGE MOVES INTO THE EAST OVERNIGHT WITH
MODERATE/STRONG SOUTHERLY FLOW.   WILL LIKELY SEE A SHOT OF RAIN
WITH THE VORT MAX/SHORTWAVE INTO THE EAST THIS EVENING AND THEN THE
FRONT LATER ON.  MODELS MOVE THE CDFNT SLOWER THAN PREVIOUS RUN WITH
AVN BEING THE SLOWEST.  WILL BRING FRONT TO A KSTC-KRWF LINE BY 12Z
AND INTO WI BY 18Z.  LIKELY SEE SCATTERED ACTIVITY INTO EASTERN MN
DURING THE MORNING...THEN SHOULD END BY NOON WITH WESTERLY FLOW
ADVERTISED ALOFT.  ANY REDEVELOPMENT IN THE AFTERNOON WOULD OCCUR
INTO WI OR FAR SOUTHEAST MN.

LATER PERIODS...APPEARS TO BE SIGNIFICANT DRYING BEHIND FRONT FOR
WEDNESDAY NIGHT INTO THURSDAY.  FOLLOWED GUIDANCE TEMPERATURES HERE.

EXTENDED PERIOD...RETURN FLOW DEVELOPS BEHIND RETREATING HIGH OVER
MN THURSDAY NIGHT.  850 MB THETA-E ADVECTION IS STRONG INTO EASTERN
SODAK THURSDAY AFTERNOON ALREADY.  THIS SPREADS INTO WESTERN MN
THURSDAY NIGHT. WILL MENTION CHANCE IN THE WEST THURSDAY NIGHT INTO
EARLY FRIDAY.  THEN WARM AND HUMID CONDITIONS TO RETURN FOR THE
WEEKEND.  TIMING OF NEXT CDFNT ON MRF BRINGS IT INTO WESTERN MN BY
SATURDAY EVENING AND INTO WISCONSIN SUNDAY MORNING.  WILL TIME
CHANCE ACCORDINGLY ACROSS THE CWA.

.MSP...NONE
 DWE

In the hours before

Special weather statement, Jun 22, 11:49 AM CDT, 4 hours 6 minutes before
MNZ041-047-048-054>056-064-222330-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT TUE JUN 22 1999

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN MINNESOTA LATE
THIS AFTERNOON AND TONIGHT.  THE THREAT AREA IS LOCATED WEST OF A
LINE FROM ALEXANDRIA TO MONTEVIDEO.

THUNDERSTORMS WILL DEVELOP AHEAD OF AND A LONG A COLD FRONT WHICH
IS dEXPECTED TO MOVE INTO WESTERN MINNESOTA DURING THE EVENING.  THE
MAIN THREAT FROM THE STORMS WILL BE IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS.  SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN
MINNESOTA THIS EVENING.
Special weather statement, Jun 22, 11:49 AM CDT, 4 hours 6 minutes before
MNZ041-047-048-054>056-064-222330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT TUE JUN 22 1999

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN MINNESOTA LATE
THIS AFTERNOON AND TONIGHT.  THE THREAT AREA IS LOCATED WEST OF A
LINE FROM ALEXANDRIA TO MONTEVIDEO.

THUNDERSTORMS WILL DEVELOP AHEAD OF AND A LONG A COLD FRONT WHICH
IS EXPECTED TO MOVE INTO WESTERN MINNESOTA DURING THE EVENING.  THE
MAIN THREAT FROM THE STORMS WILL BE IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS.  SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN MINNESOTA LATE
THIS AFTERNOON AND TONIGHT.  THE THREAT AREA IS LOCATED WEST OF A
LINE FROM ALEXANDRIA TO MONTEVIDEO.

THUNDERSTORMS WILL DEVELOP AHEAD OF AND A LONG A COLD FRONT WHICH
IS EXPECTED TO MOVE INTO WESTERN MINNESOTA DURING THE EVENING.  THE
MAIN THREAT FROM THE STORMS WILL BE IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS.  SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN
MINNESOTA DURING THE EVENING.
Special weather statement, Jun 22, 11:49 AM CDT, 4 hours 6 minutes before
MNZ041-047-048-054>056-064-222330-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT TUE JUN 22 1999

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN MINNESOTA LATE
THIS AFTERNOON AND TONIGHT.  THE THREAT AREA IS LOCATED WEST OF A
LINE FROM ALEXANDRIA TO MONTEVIDEO.

THUNDERSTORMS WILL DEVELOP AHEAD OF AND A LONG A COLD FRONT WHICH
IS dEXPECTED TO MOVE INTO WESTERN MINNESOTA DURING THE EVENING.  THE
MAIN THREAT FROM THE STORMS WILL BE IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS.  SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN
MINNESOTA THIS EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:25 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison30 min
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison34 min
Jun 22, 3:49 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey56 min
Jun 22, 4:05 PM CDTSevere Thunderstorm WarningMPXWright55 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti61 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningMPXSherburne61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.